Arizona, 2009High Wind in Arizona, March 5, 2009
March 5, 2009 · NWS FGZ · 1 event in 1 county or zone
A strong cold front brought windy to locally very windy conditions to northern Arizona.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought windy to locally very windy conditions to northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 5, 9:35 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 5, 9:35 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST THU MAR 05 2009
.SYNOPSIS...A DEVELOPING LOW PRESSURE SYSTEM WILL BRING COLDER
CONDITIONS AND THE THREAT OF LIGHT RAIN AND SNOW SHOWERS TO PORTIONS
OF THE AREA LATER TONIGHT THROUGH SATURDAY. IN ADDITION...WINDY
CONDITIONS WILL CONTINUE...ESPECIALLY TODAY AND FRIDAY.
&&
.DISCUSSION...A WINDY PATTERN WILL REMAIN OVER THE REGION THROUGH
SATURDAY AS A COLD TROUGH SETTLES INTO THE SOUTHWEST. THIS TROUGH
WILL BE MAINLY DRY...BUT THERE ARE A FEW THINGS THAT COULD BRING US
SPOTTY LIGHT PRECIPITATION. THE FIRST FEATURE IS A SUB-TROPICAL JET
STREAM THAT MAY SATURATE ENOUGH TO BRING SOME SHOWERS TO THE WHITE
MOUNTAINS LATER TONIGHT. THE SECOND FEATURE IS A COLD LOW OVER THE
CENTRAL CALIFORNIA COAST THAT MAY WILL EJECT AND MAY BRING SOME SNOW
SHOWER TO THE KAIBAB FRIDAY. THE THIRD FEATURE...WHICH IS THE MAIN
TROUGH...WILL DROP THROUGH THE GREAT BASIN FRIDAY NIGHT AND
SATURDAY....BRUSHING NORTHERN ARIZONA WITH ANOTHER CHANCE OF LIGHT
AND SPOTTY SHOWERS. THE BOTTOM LINE IS THAT THERE IS REALLY NO
CHANCE OF SIGNIFICANT PRECIPITATION THROUGH THIS PERIOD. THE MAIN
WEATHER STORY WILL BE WINDS AND COLDER TEMPERATURES. CURRENT WIND
ADVISORY FOR THE EASTERN ZONES LOOKS GOOD...OTHER ZONES NOT IN THE
ADVISORY WILL BE CLOSE AS WELL...BUT SHOULD FALL 5-10 MPH SHORT OF
CRITERIA. NO UPDATES PLANNED THIS MORNING.
&&
.AVIATION...FOR THE 18Z PACKAGE...A STORM SYSTEM LOCATED TO THE WEST
OF AZ WILL PRODUCE STRONG SOUTHWEST WINDS THROUGH ABOUT 02Z. GUSTS
FROM 25-30 KT WILL BE COMMON...WITH 35-40 KT GUSTS OVER EASTERN
ARIZONA. MID LEVEL CLOUDS WILL INCREASE OVER EAST-CENTRAL ARIZONA
THIS AFTERNOON AND EVENING WITH A FEW SPRINKLES POSSIBLE OVERNIGHT.
A DISTURBANCE WILL ALSO MOVE THROUGH FAR NORTHERN AZ...BRINGING A
SLIGHT CHANCE FOR LIGHT RAIN AND SNOW SHOWERS TO THE HIGH ELEVATION
AREAS NORTH OF KFLG. SNOW LEVELS OF AROUND 7500 FEET ARE EXPECTED AT
00Z...LOWERING TO 5-6 KFT BY 18Z. MVFR CEILINGS AND VISIBILITIES ARE
POSSIBLE IN SNOW SHOWERS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 9 AM UNTIL 6
PM MST TODAY FOR AZ ZONES 011-013-014-017-040.
&&
PUBLIC..................PETERSON
AVIATION/FIRE WEATHER...DJO
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Mar 5, 4:22 AM MST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
422 AM MST THU MAR 5 2009
AZZ011-013-014-017-040-060700-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-WHITE MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
422 AM MST THU MAR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LARGE AREA OF LOW PRESSURE OVER THE EASTERN PACIFIC WILL RESULT
IN A TIGHT PRESSURE GRADIENT ACROSS NORTHERN ARIZONA TODAY. STRONG
SOUTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH ARE
FORECAST ACROSS THE WHITE MOUNTAINS NORTH TO THE CHUSKA
MOUNTAINS DURING THE MORNING THROUGH THE EARLY EVENING HOURS. AS
A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR TODAY...EFFECTIVE
FROM 9 AM TO 6 PM MST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BREEZY TO WINDY CONDITIONS ARE ANTICIPATED THROUGH THE FORECAST
PERIOD. STRONG WINDS REQUIRING A WIND ADVISORY MAY BE POSSIBLE
FRIDAY AS AN AREA OF LOW PRESSURE MOVES ACROSS THE GREAT BASIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Colorado River Valley in Navajo County
- When
- March 5, 1:50 PM MST to 3:20 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The ASOS at the St Johns Airport reported wind gusts to 58 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 5 to 9, 2009$150,000 · 1 event
- Wildfire in Texas, March 5, 2009$100,000 · 1 event
- Wildfire in Texas, March 5, 2009$25,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 8, 20097 events
- Strong Wind in Illinois, March 5, 2009$5,000 · 5 events
- Winter Storm and Heavy Snow in Montana, March 5 to 6, 20094 events
- Winter Storm in Montana, March 5 to 6, 20094 events
- High Wind in New Mexico, March 5, 200959 kt wind · 4 events
- Heavy Snow in Idaho, March 5, 20093 events
- Heavy Snow in Washington, March 5, 20092 events
- Heavy Snow in Idaho, March 5 to 6, 20092 events
- Heavy Snow in Oregon, March 5 to 6, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156945.